I actually posted these findings when they we first published a few weeks back. It sounds like a huge increase, especially when it's stated as a 46% increase of risk. This is a 46% increase of a very small number. Here's the reality;
Fact: the risk of developing type 2 diabetes mellitus (T2DM) with statin therapy is small, resulting in 1 additional case of T2DM for every 255 patients receiving statins for 4 years.
Here's what the author says about the increase;
"Even if statin treatment is increasing the risk of getting diabetes, statins are very effective in reducing cardiovascular risk.
"Therefore I wouldn't make a conclusion from my study that people should stop statin treatment, especially those patients who have a history of myocardial infarction or so on.
"But what I would say is that people who are at the higher risk, if they are obese, if they have diabetes in the family, etc, should try to lower their statin dose, if possible, because high-dose statin treatment increases the risk vs lower-dose statin treatment,"
There will be some that try to make more out of this than what the author states, not as big a deal as the headline would indicate but there are those that would look past the facts and the author's conclusion and intent to jump right on the headline. This is really about dosage guidelines and nothing more.View Thread
That is the reality. Throw away all the blogs, articles and books that get cited here so often and that's the bottom line. In my daily interaction with doctors of all disciplines, when asked that is what you'll hear with the rare exception.
Some will say that is all due to drug company brain washing, but that's just nonsense. These doctors are citing extablished medical protocol which is the result of thousands of hours and billions of dollars of research. They have read the reports and they agree with the findings and they manage their practices accordingly. Now is the established medical protocol correct? That may be up for debate as circumstances may change.
There will be doctors and rsearchers that disagree, but in reality their number compared to the number of physicians in practice is very, very insignificant.
Just have a talk with your doctor, don't assume it's the statin. It may be, but your doctor needs to determine if it's the cause. He may be able to adjust your meds or suggest life style changes.View Thread